Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

879 Dangers in the Drugstore

  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 3.8/5 (21 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Click the arrow to play audio file:

click here if you cannot view audio player: PP-879.mp3

Tune in to our radio show on your local public radio station, or sign up for the podcast and listen at your leisure. Here's what it's about:

The specter of fungal meningitis caused by injections of unsterile steroids calls for a closer look at compounding pharmacies. What role do they play and how should they be regulated? Where did the system fail that permitted so many people to be exposed to danger?

When the doctor prescribes a medicine, we know it may have some side effects. We may look them up ahead of time to know what to expect. But what if the side effects stay with you long after you stop taking the drug? Would you accept long-lasting sexual problems as a trade-off for reversing baldness?

We welcome listener questions and stories about prescription drug side effects.

Guests: Carmen Catizone is the Executive Director of the National Association of Boards of Pharmacies (NABP). The website is http://www.nabp.net

Michael S. Irwig M.D., F.A.C.E. is Assistant Professor of Medicine in the Division of Endocrinology and Director of the Center for Andrology at the George Washington University School of Medicine.

The podcast of this program will be available the Monday after the broadcast date. The show can be streamed online from this site and podcasts can be downloaded for free for four weeks after the date of broadcast. After that time has passed, digital downloads are available for $2.99. CDs may be purchased at any time after broadcast for $9.99.

Buy This Show On CD or MP3
  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 3.8/5 (21 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

got diabetes from Lipitor

Listened again today to the show. The man with several weeks of symptoms after a steroid shot was most likely allergic to a preservative in the vial - an unusual reaction but happened to several of my patients over 25 years. The quest for preservative -free steroids is what gave these compounding pharmacies a market.

The problem with hyperglycemia after a steroid shot is usually controllable with calorie and carb restriction and mild increase in exercise. The really nasty long term problem which can be caused by steroids (oral or shots) is aseptic necrosis of the hips caused by swelling around the only artery supplying the head of the femur (ball). For a few weeks after steroids, depending on how much and how long taken, heavy lifting, running or climbing is a bad idea. Vitamin D taken the day of steroids and a few days after at 2000 units of D-3 each dose will prevent most of the bone loss from the steroid.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.